Mixing Vicodin with alcohol can be a lethal cocktail. Evaluating the risks and dangers of mixing the two together is important. How much Vicodin is safe varies person to person but prescription doses can change based on body chemistry and composition. Learn more about what happens when Vicodin and alcohol are mixed together.
Effects of Vicodin and Alcohol
Vicodin is a narcotic painkiller which contains hydrocodone which may cause feelings of euphoria in large amounts. Alcohol can intensify the feelings which many people find pleasant. People who drink while taking Vicodin have reported some of the following:
Getting high on Vicodin is bad but mixing the two together can be lethal. Vicodin reacts chemically with alcohol and has an added depressant effect on the body and brain when combined. The effects of alcohol and Vicodin are stronger and more dangerous when taken together. Mixing the two is a quick way to accidentally overdose and die.
Taking the two together will produce a dangerous effect which varies on the person and amount taken. The nervous system effects are intensified by the addition of alcohol in the bloodstream. Some potentially dangerous effects of mixing Vicodin with alcohol may include:
- Loss of consciousness
- Shallow breathing
- Slowed heart rate
Vicodin isn’t the only drug which is dangerous when mixed. The effects of alcohol are intensified as well. Alcohol tolerance will be lower than normal which can lead to drinking too much and potential alcohol poisoning. Alcohol can make a person sleepy, drowsy, lightheaded and has a sedative effect on the body. Drinking and using Vicodin can cause trouble concentrating, difficulty with coordination and slowed reaction time.
Vicodin and alcohol when mixed can result in an overdose. When mixed with hydrocodone, the effects may be too much. The practice of mixing the two should be avoided if a person does not want to overdose. It is common people mix alcohol and Vicodin which may cause breathing trouble. The only way to avoid risks is not to drink while using Vicodin. It is not safe to drink and it is not recommended by doctors. The FDA also warns against mixture of the two to avoid lethal health consequences.
If an individual is exhibiting signs he or she is using both Vicodin and alcohol, it is necessary to intervene and provide support for treatment before the individual has a major health crisis or overdoses. It will not take much for that to happen so it is best to find a pathway to recovery for the individual sooner than later (assuming the individual is willing to accept support). With the right help, an individual can overcome addiction and dependence on alcohol, Vicodin or both.
Sustain Recovery helps teens overcome addiction’s stronghold by providing a safe, secure space to work through recovery. Call us to find out how we can help your loved one work towards health and a drug free life.